|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 1 | Page : 38-40
Bleomycin-induced flagellate dermatitis
Sudarshan P Gaurkar, Najuk Mehta, Kirti S Parmar, Bela J Shah
Department of Dermatology, BJ Medical College, Ahmedabad, Gujarat, India
|Date of Web Publication||1-Dec-2015|
Sudarshan P Gaurkar
BJ Medical College, Ahmedabad, Gujarat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Gaurkar SP, Mehta N, Parmar KS, Shah BJ. Bleomycin-induced flagellate dermatitis. Indian J Drugs Dermatol 2015;1:38-40
|How to cite this URL:|
Gaurkar SP, Mehta N, Parmar KS, Shah BJ. Bleomycin-induced flagellate dermatitis. Indian J Drugs Dermatol [serial online] 2015 [cited 2023 Jun 1];1:38-40. Available from: https://www.ijdd.in/text.asp?2015/1/1/38/170750
Bleomycin-induced dermatitis is a very specific side effect of bleomycin observed in the clinical practice. A 35-year-old male patient having small cell carcinoma of the upper zone of the right lung was referred to the skin out-patient with a complaint of skin lesions after 10 days of taking the first dose of chemotherapy. The patient had been given injectable bleomycin, adriamycin, dacarbazine, and vinblastine. On examination, the patient had well defined multiple, pruritic, erythematous plaques present over the trunk and extremities along the lines of pressure and scratching. The streaks ranged from 5 to 15 mm in width and 2 to 10 cm in length [Figure 1] and [Figure 2]. There was no scaling, lichenification, pigmentation, or urticaria. The routine blood investigations of the patient were normal. There was no skin tenderness, nail or hair changes. On histopathological examination, hyperkeratosis and spongiosis were seen in the epidermis with dermal edema and a band of epidermal melanin pigment.
|Figure 1: Multiple erythematous, nonscaly plaques over chest and abdomen in flagellate pattern.|
Click here to view
|Figure 2: Multiple erythematous plaques over back along the direction of scratching.|
Click here to view
Bleomycin was stopped, and the patient was treated with oral prednisolone 20 mg/day which was tapered over 15 days. Oral antihistamines and topical steroid were also prescribed. There was a significant improvement in pruritus when the patient was seen 1 month after the withdrawal of bleomycin. Lesions resolved with postinflammatory hyperpigmentation which subsided gradually. Causality assessment was carried out using the World Health Organization-Uppsala Monitoring Centre criteria and Naranjo's scale. The algorithms showed that bleomycin was the "probable" (Naranjo's score 8) cause of this adverse drug reaction.
Bleomycin is an antitumor antibiotic, first isolated by Umezawa in 1965 from the soil near a Japanese coal mine. It has been mainly used in the treatment of lymphoproliferative syndromes, squamous cell carcinoma, and testicular tumors. Intralesional bleomycin has been used to treat various skin conditions. These include hemangiomas, vascular malformations, telangiectasias, several types of cutaneous malignancies, condyloma acuminata, leishmaniasis cutis, keloids, hypertrophic scars, and recalcitrant warts. It has a relatively little myelosuppressive effect, and its major toxicity seems to parallel its high concentration in the skin and lungs; the latter effects are dose limiting. Bleomycin is rapidly inactivated by enzyme hydrolase in the every organ except in the skin and lungs which account for the frequency of cutaneous side effects.
Skin toxicity of bleomycin is a relatively late manifestation, usually developing in the 2nd and 3rd week of treatment, after a cumulative dose of 150–200 units; but it can also occur after the first dose. Flagellate dermatitis is a very rare but characteristic side effect of bleomycin. Common dermatologic side effects, including erythema, rash, striae, vesiculation, ulcers, stomatitis, flagellate hyperpigmentation, and skin tenderness, are the most frequent (50%) side effects. Erythema multiforme, blisters, thick scaly plaques on knees and elbows, tightening of the skin in the hands resulting in gangrene (sclerotic dermal reactions) are also reported.
Flagellate dermatitis is an uncommon patterned rash which occurs in linear streaks following chemotherapy with bleomycin. Such patterned flagellate dermatitis has not been reported with adriamycin, dacarbazine, and vinblastine. Hyperpigmentation associated with bleomycin may be diffuse, patchy, or linear. The linear type is characterized by band-like or "flagellate" cutaneous hyperpigmentation in areas of trauma, occurring predominantly on the trunk and proximal extremities and has been reported to occur in up to 66% of patients.
The most well-accepted hypothesis for flagellate dermatitis is that bleomycin induces pruritus (itching) of the trunk causing the patient to scratch. The action of scratching causes subclinical local vasodilatation by dermographic mechanism and an excessive in situ accumulation of bleomycin into the skin leading to flagellate pigmentation. Continuous scratching and vasodilatation lead to dermatitis-like changes in the skin in a characteristic pattern. It has been related to the pattern of the blood supply to the skin with a concentration of bleomycin occurring at sites with greater blood supply.
Some authors consider that linear lesions result from increased leakage of the drug from dilated blood vessels after rubbing or scratching the skin. The reason for the increased pigmentation is thought to be due to increased melanocyte stimulation by melanocyte stimulating hormone and adrenocorticotrophic hormone. Other postulations have been a direct toxic effect on the skin by bleomycin inducing focal epidermal damage, increase in the transfer of melanosomes due to a decrease in epidermal turnover time, allowing a longer period of contact between melanocyte and keratinocyte. A postinflammatory mechanism caused by pigment incontinence from rubbing or scratching is also suggested. Further studies are required to determine exact pathomechanism of bleomycin-induced flagellate pigmentation and dermatitis.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Saitta P, Krishnamurthy K, Brown LH. Bleomycin in dermatology: A review of intralesional applications. Dermatol Surg 2008;34:1299-313.
Gupta LK, Tanwar RK, Khare AK, Jain SK. Bleomycin induced flagellate pigmentation. Indian J Dermatol Venereol Leprol 2002;68:158-9.
Vuerstaek JD, Frank J, Poblete-Gutiérrez P. Bleomycin-induced flagellate dermatitis. Int J Dermatol 2007;46 Suppl 3:3-5.
Mowad CM, Nguyen TV, Elenitsas R, Leyden JJ. Bleomycin-induced flagellate dermatitis: A clinical and histopathological review. Br J Dermatol 1994;131:700-2.
[Figure 1], [Figure 2]